Sign inSubmit
ArticleArticle metrics
Research Article · Free to read · Published 24 October 2013

ON RESERVES, STABILITY AND THE MAXIMUM SUSTAINABLE YIELD PROBLEM

Arild Wikan1

Journal of Mathematics and Statistics, Volume 9, Issue 4, pp. 325–333 · doi.org/10.3844/jmssp.2013.325.333

6,816 accesses4,834 downloads2 citations (Crossref)Journal metrics
Cite Check for updates

Abstract

Due to the fact that several species of commercial interest have been overexploited throughout the years it is important to understand how harvest and other factors like introducing reserves influence the dynamic behaviour of a population with respect to stability and possible extinction. Therefore, simple one-population models are analysed and it is shown that harvest acts in a strong stabilizing fashion in the sense that it may transfer a population which exhibits chaotic oscillations to a state where the equilibrium population is stable. Moreover, if we divide the habitat of the population into a reserve and a harvest zone we find that increased harvest as well as migration between the two areas act stabilizing but that the former turns out to be the dominating one. If age structure is included in the population model harvest may not necessarily play the same role, especially if the number of age classes become large. Regarding MSY, we demonstrate that it is indeed possible to obtain the same MSY in the case where the habitat is split into a reserve and a harvest zone as in case of no reserve.

Licence and reuse

Free to read. This article carries the publisher’s copyright, as printed on it: © 2013 Science Publications. It is free to read; ask us before reusing it.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Wikan, A. (2013). ON RESERVES, STABILITY AND THE MAXIMUM SUSTAINABLE YIELD PROBLEM. Journal of Mathematics and Statistics, 9(4), 325–333. https://doi.org/10.3844/jmssp.2013.325.333

Licence
© Science Publications
Issue
Volume 9, Issue 4
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
ON RESERVES, STABILITY AND THE MAXIMUM SUSTAINABLE YIELD PROBLEMJournal of Mathematics and Statistics · Volume 9, Issue 4 · pp. 325–333 · © Science PublicationsDownload